The Dangers of Imodium Abuse | Banyan Treatment Center

The Dangers of Imodium Abuse

 

Imodium is the brand name of loperamide, an over the counter medicine that’s used as an antidiarrheal.

The drug is a synthetic peripheral mu opioid antagonist that works by blocking opioid receptors in the gut to give users relief from their symptoms. 1 In small, label-correct doses, the drug is not dangerous but, in large quantities, it can give users an opiate-like high and dangerous side effects.

When taken in high quantities, Imodium can be deadly. If you or someone you love is struggling with Imodium abuse, we encourage you to call our Banyan Treatment Centers team at 888-280-4763 to learn more about our opiate detox and addiction treatment programs.

The Physical Dangers of Imodium Addiction

  Imodium addiction is just as dangerous as other types of opiate addiction, if not more so. Statistics show that loperamide misuse is on the rise, and the drug’s availability in pharmacies and grocery stores may be one explanation. Those who abuse the drug are often choosing it as an alternative to the illegal or prescription opioids they may be addicted to, but it’s not a safe path to take. Abuse of this drug can result in digestive problems that may lead to dire gastrointestinal issues, but there are additional cardiovascular risks of Imodium abuse.

One study found that high doses of loperamide harmed the potassium channels in rabbits and guinea pig subjects, resulting in heart arrhythmia that can lead to heart failure. 2 This type of drug abuse is still being understood in humans, but the results in trials show its dangers.

Signs of Imodium Overdose

  Taken according to the label’s instructions, an overdose is highly unlikely. But if large doses are taken, there’s a strong chance of Imodium overdose symptoms such as:

  • Fainting or shortness of breath
  • Fast Heartbeat
  • Erratic Heartbeat
  • Unresponsiveness
  • Constipation
  • Paralyzed GI tract

If you or someone you love is experiencing the above symptoms, call 911 to treat this medical emergency. The symptoms of loperamide, such as irregular heart rhythm, require emergency medical care. Under no circumstances should you attempt to treat these types of symptoms at home without the help of a doctor.

Treating Imodium Addiction

  The dangers of loperamide abuse and addiction illustrate how risky this OTC drug can be when abused. At Banyan Treatment Centers, we offer effective addiction treatment including detox, inpatient rehab, biofeedback, and more. We also provide intervention planning assistance with certified intervention professionals.




Call 888-280-4763 for more information on our treatment programs and opportunities.


Sources:

  1. Loperamide Safety - Misuse
  2. AAFP - Consumer Health Group Warns of Loperamide Abuse, Misuse
 
Alyssa
Alyssa
Alyssa is Banyan’s Director of Digital Marketing & Technology. After overcoming her own struggles with addiction, she began working in the treatment field in 2012. She graduated from Palm Beach State College in 2016 with additional education in Salesforce University programs. A part of the Banyan team since 2016, Alyssa brings over 5 years of experience in the addiction treatment field.


Get the help you need today at Banyan.

Don't surrender your life to addiction, take control and get your life back today. Our drug and alcohol addiction treatment centers have helped thousands of people empower themselves to take back control of their lives. It's time for your roots to grow in new soil!